Alert archive / South Dakota / Wind Chill Advisories in 2009

Wind Chill Advisory 9, NWS Sioux Falls, SD

December 13, 200911 counties in South Dakota; 5 counties in Minnesota

NWS Sioux Falls, SD issued this wind chill advisory at Dec 13, 2009, 6:13 AM CST for 11 counties in South Dakota; 5 counties in Minnesota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2009, 6:13 AM CST (12:13 UTC)
Expired
Dec 13, 2009, 10:29 AM CST
In force
4 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Davison County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFSD 131213
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 AM CST SUN DEC 13 2009

MNZ071-072-080-081-097-SDZ038>040-052>059-131800-
/O.NEW.KFSD.WC.Y.0009.091213T1213Z-091213T1800Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
PIPESTONE...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...
MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL
613 AM CST SUN DEC 13 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 


* WIND CHILL VALUES: 20 BELOW TO 30 BELOW ZERO.

* WIND AND VISIBILITY: NORTH 10 TO 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE
WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES
BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE
PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

08
1 follow-up statement
000 
WWUS43 KFSD 131629
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CST SUN DEC 13 2009

.A SUBTLE RISE IN TEMPERATURES AND SOMEWHAT LESS WIND THAN EXPECTED
WILL KEEP THE WIDESPREAD THREAT FOR WIND CHILLS LESS THAN 20 BELOW
ZERO THROUGH THE REMAINDER OF THE MORNING HOURS.

MNZ071-072-080-081-097-SDZ038>040-052>059-131730-
/O.CAN.KFSD.WC.Y.0009.000000T0000Z-091213T1800Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
PIPESTONE...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...
MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL
1029 AM CST SUN DEC 13 2009

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND CHILL ADVISORY. 

NORTH TO NORTHEAST WINDS WILL CONTINUE GENERALLY AROUND 10 MPH.
A FEW LOCATIONS WITH COLDEST TEMPERATURES NEAR HURON AND MARSHALL
MAY EXPERIENCE WIND CHILLS FROM 20 BELOW TO 25 BELOW ZERO LATE
THIS MORNING...BUT OVERALL MOST WIND CHILLS WILL RANGE FROM 10
BELOW TO 20 BELOW ZERO.

$$

CHAPMAN

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 13, 3:23 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 13, 3:23 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 AM CST SUN DEC 13 2009

.DISCUSSION...
VERY COLD AIR MASS LEAKING SOUTH INTO SOUTH DAKOTA THIS MORNING WITH
WIND CHILL VALUES AROUND 20 BELOW ZERO IN FAR NORTHERN SD. LOCATIONS
ALONG AND NORTH OF I90 LIKELY NOT TO SEE 10 ABOVE AGAIN UNTIL
WEDNESDAY. THIS COLD AIR WILL CONTINUE TO FILTER SOUTH THROUGH THE
DAY...WITH LITTLE IF ANY DIURNAL CLIMB THIS AFTERNOON. IN
FACT...LOCATIONS OVER PARTS OF NW IA WILL LIKELY SEE THEIR WARMEST
READINGS RIGHT NOW...FALLING THROUGH LATE MORNING AND THEN GOING
STEADY OR SLIGHTLY RISING. OVERALL...HIGHS SHOULD RANGE FROM ZERO TO
5 ABOVE NORTH TO THE TEENS IN NW IA. WIND CHILL VALUES WILL BE RIGHT
AROUND 20 TO 25 BELOW ZERO THIS MORNING...BUT REBOUND INTO THE TEENS
BELOW ZERO THIS AFTERNOON. AS FOR SNOWFALL...NOT LOOKING LIKE MUCH
THROUGH THE DAY. UPPER LEVEL WAVE MOVING INTO UT EARLY THIS MORNING
WILL EJECT ONTO THE PLAINS THIS AFTERNOON. WILL ADD A SMALL POP
AFTER 21Z WEST OF THE JAMES RIVER AS MID LEVEL FRONT...SOME
SATURATION AND UPPER SUPPORT COULD COMBINE TO GET THINGS GOING.

MAIN SUPPORT FOR SNOWFALL WILL BE TONIGHT AS UPPER LEVEL SUPPORT
MOVES THROUGH THE AREA...ESPECIALLY FROM ABOUT 2Z THROUGH 10Z.
POSITION OF BEST CHANCE FOR SNOWFALL STILL LOOKS TO BE ALONG AND
ESPECIALLY NORTH OF INTERSTATE 90. BUT...WITH A FAIRLY DEEP
DENDRITIC LAYER OVER MOST OF THE CWA...A WIDESPREAD LIGHT SNOW SEEMS
LIKELY. SO...WENT AHEAD AND BUMPED UP POPS TO ACCOMMODATE THIS. WILL
NOT ISSUE AN ADVISORY AT THIS TIME AS A MAINLY 1 TO 3 INCH BAND IS
EXPECTED WITH A NORTH WIND OF ABOUT 10 TO 20 MPH. BUT...WITH VERY
COLD TEMPERATURES WIND CHILLS WILL LIKELY BE SOMEWHERE AROUND 10 TO
20 BELOW ZERO ALONG WITH THE SNOWFALL. FOR NOW...WILL NOT ISSUE A
WIND CHILL ADVISORY FOR TODAY OR TONIGHT AS SUB -20 WIND CHILL
VALUES ARE SPORADIC. IT APPEARS THE BEST CHANCE TO REACH A SUSTAINED
PERIOD OF -20 TO -30 WIND CHILL VALUES WILL BE LATE MONDAY NIGHT
INTO TUESDAY AS THE WAVE PASSES AND REINFORCES THE NORTHERLY WIND.

MONDAY ANOTHER VERY COLD DAY AS NORTHERLY WINDS A REINFORCED BY
PASSING WAVE. HIGHS MAINLY IN THE SINGLE DIGITS. MAYBE A LITTLE
LIGHT SNOW EARLY IN THE MORNING...BUT SHOULD BE A MAINLY DRY PERIOD.

MONDAY NIGHT INTO TUESDAY REMAIN COLD AS HIGH PRESSURE AT THE
SURFACE WORKS SOUTHWARD. WILL NOT ISSUE A WIND CHILL ADVISORY AT
THIS TIME...BUT WILL LIKELY NEED ONE FOR THIS PERIOD.

&&

.AVIATION...
ARCTIC COLD FRONT HAS PUSHED WELL SOUTH INTO IA AND NE EARLY THIS
MORNING. THE FRONT WILL STALL OUT ALONG THE MO/IA AND NE/KS BORDERS
AND REMAIN THERE TODAY AND MUCH OF TONIGHT. SOME AREAS OF MVFR TO
IFR STRATUS HAS DEVELOPED BEHIND THE FRONT THIS MORNING. STRATUS
WILL MAINLY BE FOUND ALONG THE MISSOURI VALLEY THE REST OF THIS
MORNING. STRATUS TO BECOME MORE WIDESPREAD DURING THE AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. LIGHT SNOW WILL
DEVELOP WITH THIS DISTURBANCE AND MOVE QUICKLY FROM W TO E THIS
EVENING AND INTO THE OVERNIGHT. VISIBILITIES MAY DROP TO AS LOW AT
1/2 SM FOR A SHORT TIME...BUT GENERALLY MVFR CIGS AND VISBYS ARE
EXPECTED DURING A 4 TO 6 HR PERIOD OF LIGHT SNOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Dec 13, 4:26 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0426 AM CST SUN DEC 13 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0426 AM CST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL DEVELOP FROM WEST TO EAST THIS EVENING AND COME TO AN
END AROUND SUNRISE MONDAY MORNING. 2 TO 3 INCHES OF ACCUMULATION
WILL BE POSSIBLE FROM AROUND HURON TO BROOKINGS...INTO MARSHALL
AND WINDOM. SOUTH OF INTERSTATE 90...MAINLY AN INCH OR LESS IS
EXPECTED. ALONG WITH THE SNOWFALL...VERY COLD CONDITIONS ARE
EXPECTED WITH WIND CHILLS  AVERAGING ABOUT 10 BELOW TO 20 BELOW
ZERO. THE COLDEST READINGS WILL BE THIS MORNING NORTH OF
INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COMBINATION OF COLD TEMPERATURES AND GUSTY NORTHWEST WINDS WILL
LIKELY PRODUCE WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO
MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Chill Advisories in South Dakota, 2009Wind Chill Advisories in Minnesota, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.